Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 39, NWS Gaylord, MI

August 28, 2021

NWS Gaylord, MI issued this special marine warning at Aug 28, 2021, 3:14 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 3:14 PM EDT (19:14 UTC)
Expired
Aug 28, 2021, 4:43 PM EDT
In force
89 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WHUS53 KAPX 281914
SMWAPX
LHZ346-347-361-282115-
/O.NEW.KAPX.MA.W.0039.210828T1914Z-210828T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
314 PM EDT Sat Aug 28 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  5NM East of Mackinac Bridge to Presque Isle Light MI including Bois
  Blanc Island...
  Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt  to
  the US/Canadian border beyond 5 NM from shore...
  St Ignace to False Detour Channel...

* Until 515 PM EDT.

* At 314 PM EDT, a strong thunderstorm was located 10 nm southwest of
  Hammond Bay, moving northeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Rogers City, Observatory Point, Hammond Bay, Adams Point, Nine Mile
  Point, Forty Mile Point, Cordwood Point, De Tour Village and
  Cheboygan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4540 8342 4541 8344 4536 8349 4534 8348
      4531 8352 4549 8412 4560 8426 4563 8444
      4599 8398 4585 8357 4583 8359 4581 8358
      4562 8315
TIME...MOT...LOC 1914Z 229DEG 27KT 4541 8427 

HAIL...<.75IN
WIND...>34KTS

$$

Cornish
1 follow-up statement
989 
FZUS73 KAPX 282043
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
443 PM EDT Sat Aug 28 2021

LHZ346-347-361-282052-
/O.CAN.KAPX.MA.W.0039.000000T0000Z-210828T2115Z/
443 PM EDT Sat Aug 28 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
5NM East of Mackinac Bridge to Presque Isle Light MI including Bois
Blanc Island...
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt  to
the US/Canadian border beyond 5 NM from shore...
St Ignace to False Detour Channel...

The line of thunderstorms has weakened and no longer poses a 
significant threat to boaters.

LAT...LON 4540 8342 4541 8344 4536 8349 4534 8348
      4531 8352 4549 8412 4560 8426 4563 8444
      4599 8398 4585 8357 4583 8359 4581 8358
      4562 8315
TIME...MOT...LOC 2041Z 229DEG 27KT 4584 8355 

$$

Cornish

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 28, 1:49 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 1:49 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
149 PM EDT Sat Aug 28 2021

.NEAR TERM...(Through Tonight)
Issued at 143 PM EDT Sat Aug 28 2021

...Shower and Thunderstorm Threat Continues...

High impact weather potential: Isolated severe storms possible, with
gusty winds and hail the primary severe weather concern.

Pattern synopsis and forecast:

Moisture rich southwest flow directed right across the western Great
Lakes early this afternoon. Area now well under the warm sector
behind departing warm front, as evident by temperatures soaring
into the 80s and surface dewpoints well into the 60s and 70s.
Despite lack of deeper forcing, still getting a few showers and
thunderstorms percolating within this moist airmass...helped in
part by remnant MCV from earlier upstream convection. Main
activity remains centered well to our west across the upper
Mississippi Valley along and ahead of eastward moving shortwave
trough and attendant maturing cold front.

Upstream wave and cold front will continue to steadily march east
tonight, with the cold front reaching vicinity western upper
Michigan into central Wisconsin by sunrise Sunday. While deepest
forcing for ascent and most organized convective activity will stay
attached to this front, overhead moisture rich atmosphere and
passing more subtle convectively agitated waves supports additional
shower and thunderstorm chances through tonight.

Primary forecast concerns/challenges:

Shower and thunderstorm evolution and addressing severe weather
concerns.

Details:

Passing MCV expected to kick off additional showers and
thunderstorms this afternoon as it works on an increasingly
unstable airmass. Expect a break in the action this evening in
post- wave subsidence regime. Much uncertainty with what happens
overnight as primary forcing remains well to our west. However,
additional weak energy noted across northern Iowa where convection
has been rather persistent this morning. Given flow trajectories,
gotta believe this energy will advance northeast into our area
later tonight. Given moisture rich atmosphere and plume of well
over 1K Joules/kg of most unstable cape, at least theoretically
this wave should help ignite additions showers/storms as it
crosses. Unfavorable timing (cape becomes nearly all elevated)
should again preclude much of a severe concern. However, cannot
completely rule out isolated severe cells capable of producing
damaging winds and hail. Definitely a mild night, with overnight
lows only dropping into the upper 60s and lower 70s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 416 AM EDT Sat Aug 28 2021

...Showers and storms again...

High impact weather potential: Showers and storms again on Sunday,
with the potential for strong to severe storms

Synopsis/Forecast: A shortwave becomes negatively tilted as it
crosses the northern Plains, and by Sunday morning will be lifting
through Minnesota...supporting a deepening surface low through
southwestern Ontario. Ridging centered on the mid-Atlantic extends
up into the Lower Great Lakes. At the surface the stationary front
from the past couple days will have finally lifted well to our north
as a warm front...putting us squarely in the warm sector with great
moisture (PWAT's around 1.5") and instability (MLCAPE around 1500
Joules). Increased winds around the base of the shortwave will bring
our effect shear values up to around 30 kts. SPC continues to have
us in a marginal risk for severe storms.

The front passes through our region Sunday evening, with showers and
storms quickly ending along with it. Behind this we can expect a
more seasonable and dry Monday.

Otherwise highs will remain warm on Sunday with temperatures still
running about 10 degrees above normal. Monday will bring a cooldown
behind the cold front, with highs mainly in the mid to upper 70's.

.LONG TERM...(Monday night through Friday)
Issued at 416 AM EDT Sat Aug 28 2021

High impact weather potential: Minimal

Broadscale troughing exists across much Ontario and Quebec through
the first part of the work week. Cool northwest flow and fairly dry
conditions through Wednesday with high pressure dominating just to
our north. A wave slipping by to our northeast may result in some
shower chances Thursday, but confidence in this is low this far out.
Otherwise temperatures will be much more seasonable with highs
mainly in the mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 143 PM EDT Sat Aug 28 2021

Main focus is convective trends. Will be watch showers and storms
as they spread east this afternoon...likely affecting KAPN by
later today. Additional showers and storms possible tonight and
Sunday at all taf locations. However, uncertainty remains high
with regards to overall coverage and timing. Otherwise, expecting
mostly VFR conditions to prevail.

&&

.MARINE...
Issued at 143 PM EDT Sat Aug 28 2021

Winds will become increasingly gusty out of the southwest tonight
into Sunday out ahead of an approaching cold front. Expect winds and
waves to likely exceed small craft conditions by late tonight and
Sunday, especially across northern Lake Michigan. This front will
be accompanied by showers and thunderstorms...any of which will be
capable of producing gusty erratic winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 28, 10:31 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1031 AM EDT Sat Aug 28 2021

MIZ016>018-020>036-041-042-086>088-095>099-291200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1031 AM EDT Sat Aug 28 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are again possible this afternoon and tonight across
northern Michigan. While widespread severe weather is not
expected, isolated severe storms remain possible. Wind gusts to 58
mph and hail to one inch in diameter are the primary severe
weather concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are again possible Sunday. A few of these storms may
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1031 AM EDT Sat Aug 28 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Thunderstorms are again possible this afternoon and tonight across
the nearshore waters surrounding northern Michigan. While
widespread severe weather is not expected, isolated severe storms
remain possible. Wind gusts to 58 mph and hail to one inch in
diameter are the primary severe weather concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are again possible Sunday. A few of these storms may
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 28, 1:14 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
114 PM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       BRETHREN                44.30N 86.02W
08/28/2021  M2.91 INCH       MANISTEE           MI   SPOTTER

            24 HOUR TOTAL. MOST OF THE RAIN FELL OVERNIGHT.

&&

ANDREW.SULLIVAN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:49 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Manistee, Wexford56 min
Aug 28, 12:51 AM EDTFlash Flood WarningAPXBenzie3 hr
Aug 28, 1:08 AM EDTFlash Flood WarningAPXGrand Traverse3 hr
Aug 28, 1:40 AM EDTSpecial Weather StatementAPXCrawford, Kalkaska, Missaukee, Roscommon95 min
Aug 28, 3:42 AM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Missaukee, Ogemaw, Roscommon63 min
Aug 28, 4:15 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Kalkaska, Manistee, Missaukee, Wexford60 min
Aug 28, 2:07 PM EDTSevere Thunderstorm WarningAPXKalkaska38 min
Aug 28, 2:59 PM EDTSevere Thunderstorm WarningAPXCrawford, Ogemaw, Oscoda, Roscommon46 min
Aug 28, 3:18 PM EDTSmall Craft AdvisoryAPX29 hr
Aug 28, 3:26 PM EDTBeach Hazards StatementAPXBenzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee29 hr
Aug 28, 3:57 PM EDTSevere Thunderstorm WarningAPXPresque Isle33 min
Aug 28, 4:01 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency49 min
Aug 28, 4:17 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda43 min
Aug 28, 4:30 PM EDTSpecial Marine WarningAPX2 hr
Aug 28, 4:52 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco56 min
Aug 28, 5:05 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Iosco, Ogemaw55 min
Aug 28, 5:18 PM EDTSpecial Marine WarningAPX117 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.